What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 4, 2:44 PM MST, 16 minutes earlier.
Area forecast discussion, Jul 4, 2:44 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
344 PM MDT Tue Jul 4 2023
.SHORT TERM...(Tonight through Wednesday night)
Issued at 345 PM MDT Tue Jul 4 2023
The environment along and north of the I-70 corridor is looking ripe
for some atmospheric firework shows (i.e. lightning!) for late
afternoon and evening. SBCAPE exceeding 1000 J/kg is a rarity on
this side of the Divide, as well as effective bulk shear contours
ranging from 50 to 60 kts! The combination of instability and
shear still maintain the possibility for strong to severe storms
to develop. In addition, HiRes guidance favors a nearly zonal
line of convection following the our WY border this evening, with
well defined helicity swaths tracking across the CWA. Helicity
swaths are truncated to the south, which supports shorter-lived
cells. The progression from west to east this evening follows along
the axis of a shortwave progged to cross the region within the
next three hours. In general, once the wave shifts east and the
sun sets, storms will weaken and diminish overnight. However,
potential outflow boundaries from this afternoon/evening's
convection can often through a wrench in my PoPs forecast. So,
even though I'm not highly confident where, nocturnal convection
is still on the table. Due to the juicy parameters up north, would
favor showers sustaining through the late night hours to be north
of the I-70 corridor.
By Wednesday morning, the region resides under quasi-zonal to
northwest flow with a subtle ridge building at the synoptic scale.
However, a veering profile is quite predominate, with
southwesterly winds still in place at surface level. As a result,
the region will continue to pull in dry, southwest air over the
Four Corners region and maintain warm surface temps (nudging highs a
few degrees above normal). In contrast, areas across the northern
Uinta Basin and along the WY border fall under a cooler airmass,
in the wake of today's system, and may dip below normal for early
July. Fortunately, with the trough axis moving into the Northern
Plains, upper level winds relax a bit overhead which favors a down
tick in surface gusts across the region as well.
.LONG TERM...(Thursday through Tuesday)
Issued at 345 PM MDT Tue Jul 4 2023
Near zonal flow will persist aloft on Thursday across eastern Utah
and western Colorado. This will be in response to being situated in
between high pressure to our south and a strong trough of low
pressure to our north. 500mb height contours over the region won't
shift much apart from decreasing slightly across the north as a weak
embedded shortwave brushes past during the day. It will be in our
northern-most zones where PWATs will remain elevated, sitting
between 120 to 140% of normal. Much of this moisture looks to be in
the mid and upper levels of the atmosphere, resulting in a downturn
in storm activity, even with the shortwave moving through.
Orographics will generate at least isolated convection over the
northern mountains Thursday afternoon but, otherwise, passing clouds
will be the rule. Farther south, drier air will continue to advect
northward to encompass all of the central and southern zones. Breezy
conditions will persist as a 60 to 70 kt jet straddles the forecast
area. The lack of cloud cover over these locations will result in
deep mixing Thursday afternoon with widespread surface gusts of 25
to 35 mph expected. Another round of critical fire weather
conditions looks likely as humidities will once again reach the
single digits to low teens during the day. Weak troughing will build
over the western Great Basin late Thursday night and continuing into
Friday, while the ridge remains to our south. This will allow flow
aloft to become southwesterly, advecting additional dry air into the
region. Convection will once again be less than the previous day but
the higher elevations along the Divide may squeeze out an isolated
storm or two due to residual moisture and orographics. 250mb winds
will increase to 80 to 90 kts over the central and southern zones,
resulting in another breezy day with gusts potentially reaching 40
mph or more. With another widespread swath of minimum humidities
below 15%, critical fire weather conditions remain a concern.
The weekend will see troughing become more prevalent across the West
Coast, allowing the ridge of high pressure to build farther north
into the Four Corners region. As a result, look for a drying and
warming trend across the Western Slope through Sunday and continuing
into the new work week as the high remains in place. Any progression
of subtropical moisture northwards looks to be blocked by the high's
center, not likely reaching our forecast area. If the ridge shifts a
bit farther east, this would support better potential for that
moisture to wrap around the clockwise flow into the Desert
Southwest. Ensemble height clusters support the former,
unfortunately, projecting strong ridging into the midweek point and
beyond.
Temperatures late in the week won't fluctuate much each day,
generally sitting near normal. Much warmer temperatures are expected
Saturday onwards as the ridge builds north, with the lower desert
valleys jumping back into the upper 90s or even into the low triple
digits. By early in the week, highs will sit around 3 to 6 degrees
above normal region-wide. Overnight lows through the period will
follow a similar trend, peaking by early to mid next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1135 AM MDT Tue Jul 4 2023
Winds will increase in the next couple of hours with west winds
gusting in the 20 to 30 kt range on average with some stronger
gusts to 40 kt possible. Scattered thunderstorms will also develop
in the next hour or so over the northern areas with more isolated
activity in the central and southern mountains lasting through
sunset. Lightning and strong downburst/outflow winds are the
main threats from these storms. Another round of afternoon storms
will develop by midday Wednesday. Otherwise, VFR conditions
prevail through the TAF period.
&&
.FIRE WEATHER...
Issued at 345 PM MDT Tue Jul 4 2023
An abundance of Cu popping across the West Slope look to be
hindering widespread RH levels from plunging and tapping into
those strong winds overhead, just yet. However, lower desert
valleys exposed to full sun are dropping RH levels into the low
teens to single digits, with drier surface conditions and
stronger overhead winds moving in. Anticipate the best coverage
of critical fire weather to maximize later this afternoon and
carry into late evening hours. Areas up north fall under an
environment more favorable for strong, possibly severe,
thunderstorms, especially along the WY border. As such, frequent
lightning and strong outflow winds remain a concern for areas
outside the line of convection. For these reasons, no changes were
made to RFWs currently in effect. Winds should follow a downward
trend after sunset, though any lingering outflow boundaries
sloshing against mountainous terrain could maintain erratic winds
through the night. In general, Wednesday provides a downturn in
sustained and maximum wind gusts, suggesting more localized areas
with critical fire weather conditions. However, dry air continues
to filter in and current evaporative demand drought indices (EDDI)
illustrate how thirsty the atmosphere is across the West Slope
with deepening drought conditions. So, in summary, atmospheric
conditions are not improving (in terms of moisture) and the wind
will return. Thursday's upper level winds rolling back overhead
indicate another afternoon with widespread critical conditions
where fuels are cured. Unfortunately, this pattern persists well
into the weekend.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200-202-203-
205-207-290>295.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ490.
Red Flag Warning until 10 PM MDT this evening for UTZ491.
&&
SHORT TERM...ERW
LONG TERM...MMS
AVIATION...TGJT
FIRE WEATHER...ERWHazardous weather outlook, Jul 4, 2:28 AM MST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
328 AM MDT Tue Jul 4 2023
COZ001>014-017>023-UTZ022>025-027>029-050930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
328 AM MDT Tue Jul 4 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are likely across the higher
terrain this afternoon. Gusty outflow winds and lightning are the
main threats from any storm. Although a few strong storms capable
of hail and damaging wind are possible north of Interstate 70. Most
showers and storms will diminish after sunset, giving way to
tranquil weather tonight. Critical fire weather is expected for a
good portion of the region later today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance for afternoon showers and storms tomorrow mainly
north of Interstate 70 and the mountains. Gusty outflow winds and
lighting are the main threats from any storm. Critical fire
weather is expected each afternoon today through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 4, 1:59 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
259 PM MDT Tue Jul 4 2023
COZ001-UTZ023-024-042130-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
259 PM MDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of west central Moffat
and east central Uintah Counties through 330 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Dinosaur, or 23 miles east of Vernal, moving northeast
at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Moffat
and east central Uintah Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4033 10912 4050 10923 4070 10881 4044 10847
TIME...MOT...LOC 2058Z 234DEG 38KT 4045 10908
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Special weather statement, Jul 4, 2:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
309 PM MDT Tue Jul 4 2023
COZ001-003-UTZ025-042145-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Tavaputs Plateau UT-
309 PM MDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of west central
Garfield and southwestern Rio Blanco Counties through 345 PM MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 29
miles south of Rangely, or 43 miles northwest of Grand Junction,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Garfield and southwestern Rio Blanco Counties.
This includes Colorado 139 between mile markers 31 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3953 10897 3968 10906 3987 10868 3964 10851
TIME...MOT...LOC 2109Z 244DEG 31KT 3967 10890
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MSLocal storm report, Jul 4, 2:13 PM MST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
313 PM MDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM Non-Tstm Wnd Gst 7 SSW Olathe 38.50N 108.01W
07/04/2023 M55 MPH Montrose CO Mesonet
Mesonet station FW3775 Montrose.
&&Local storm report, Jul 4, 2:26 PM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
326 PM MDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Non-Tstm Wnd Gst 5 NNW Montrose 38.55N 107.91W
07/04/2023 M51 MPH Montrose CO Mesonet
Mesonet station MTR01 Montrose.
&&Special weather statement, Jul 4, 2:39 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
339 PM MDT Tue Jul 4 2023
COZ001-002-042215-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
339 PM MDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of southwestern Moffat
County through 415 PM MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Dinosaur, or 49 miles east of Vernal, moving east
at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Moffat
County.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 42 and 51.
Colorado 318 between mile markers 45 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4038 10866 4054 10869 4064 10823 4038 10823
TIME...MOT...LOC 2139Z 259DEG 35KT 4047 10860
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Special weather statement, Jul 4, 2:50 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
350 PM MDT Tue Jul 4 2023
COZ001>003-042215-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
350 PM MDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of southwestern Rio
Blanco County through 415 PM MDT...
At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southeast of Rangely, or 46 miles north of Grand Junction,
moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Rio
Blanco County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3966 10853 3983 10860 3996 10815 3971 10808
TIME...MOT...LOC 2150Z 248DEG 34KT 3976 10847
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
15